Here, we report a case of a 15-year-old girl who presented to the emergency department with symptoms of abdominal pain, nausea, vomiting and seizures. She was diagnosed with acute intermittent porphyria. Treatment was started by removing all porphogenic drugs, providing high glucose intake (oral and intravenous), which initially resulted in good clinical outcomes. However, she deteriorated again and also developed neurological manifestation (paraplegia) for which she required mechanical ventilation because of acute respiratory failure. This time she was initiated on human hemin for four consecutive days. After 2 days of therapy, her porphobilinogen levels decreased to 50% of the initial raised value. Increased lactic acid and blood urea nitrogen were the two side effects observed after the treatment, with no apparent signs of acute kidney injury. To the best of our knowledge, in paediatric population, this is the first reported case of treatment of acute intermittent porphyria with human hemin in Pakistan.
- nutritional support
- paediatrics (drugs and medicines)
- pharmacology and therapeutics